5-HTP is an amino acid that is made by the body from the essential amino acid L-tryptophan. The body uses it to increase the production of serotonin. People with Fibromyalgia are usually deficient in serotonin. That's why for some people with Fibromyalgia, Cymbalta works wonders.
There is also a natural supplement of 5-HTP that can be taken.
The dosage can be anywhere from 50 to 500 milligrams. That seems like a pretty wide variation in the dosage. Eating foods that contain tryptophan, such as poultry, seafood, nuts and dairy is a pretty healthy way to increase the amount of L-tryptophan in your body. The supplement sounds like a harmless way to increase the levels in your system.
Just remember one thing. Even though it's natural that doesn't mean it isn't a drug.
Always let your doctor know what you're taking. Even if its a simple vitamin or a supplement. They can interact with the medications you take.....even the over-the-counter ones. These supplements can have strong biologic effects. We need to be careful....we have enough pain.
Natural doesn't always mean safe.
I'm just as guilty of this as anyone else. Sometimes you get so tired of the pain that you'll try anything. I went to a support group meeting and a woman told me she took a supplement called lithium orotate and it took away the pain. Well, I went online and ordered it. I can tell you that I didn't have a real good reaction. There can be some real serious side effects and I didn't research it until I started taking it.
Now, I'm very, very careful about medication.
Again, I understand the desperation to feel better. If there was something that worked the journals would be filled with studies and trials. The point is that we must be very transparent with our physicians. It may seem silly to list vitamins and supplements but they need to know. If you don't think your doctor will know, ask the pharmacist. Some supplements can interact not only with your current medication but even with certain foods.
This could happen to any of us.
Plus, we shouldn't mess around with our serotonin levels. That is only for trained medical professionals. There can be serotonin poisoning and that can be fatal. It can be as simple as combining medications that increase the levels. There's even cough syrup containing dextromethorphan that can do this. It just depends on how much of a serotonin increasing medication that we're already taking. Part of the problem is that we're prescribed so many things for so many different symptoms.
There is also a great website where you can check the interaction of your medications and supplements. It's called MEDSCAPE DRUG INTERACTION CHECKER . I've included the link so just click on the the word.
So just be careful taking medication.
We have enough issues to deal with.
Still sounds like motor oil to me.
I guess it is.........kinda...........